Prevalence of Bone Loss and the Short-Term Effect of Anti-retroviral Therapy on Bone Mineral Density in Treatment-Naïve Male Japanese Patients with HIV



Yusuke Yoshino*, Ichiro Koga, Keita Misu, Kazunori Seo, Takatoshi Kitazawa, Yasuo Ota
Department of Internal Medicine, Teikyo University School of Medicine, Tokyo, Japan

Abstract

Background:

There have been few studies have shown the relationship between HIV and low bone mineral density (BMD) in Asian countries. In particular, research on the early impact of anti-HIV drugs on BMD is scarce.

Objects:

We studied the prevalence of bone loss and changes of BMD after the start of anti-retroviral therapy (ART) in Japanese naïve patients with HIV.

Method:

Male patients with HIV who visited our hospital between 2010 and 2016 were enrolled. Patients underwent BMD analyses before and one year after ART. Changes in BMD after ART initiation were evaluated by paired t-tests. To identify clinical factors affecting BMD after ART initiation based on the BMD change ratio, multiple regression analysis was performed.

Results:

Thirty-one patients were followed up. By employing the T-scores in the lumbar spines and femoral necks, the prevalence of osteopenia and osteoporosis was found to be 38.7-45.2% and 6.2% respectively. There were significant BMD decreases after ART initiation. Use of tenofovir disoproxil fumarate (TDF) / emtricitabine (FTC), use of protease inhibitors (PIs), and low CD4 cell counts were independent risk factors for lumbar spine BMD decrease. Urinary N-terminal telopeptide / creatinine was the independent risk factor for femoral neck BMD decrease.

Conclusions:

Low BMD was prevalent in our study cases. Low CD4 cell counts at the onset of ART initiation, TDF/FTC use, and PI use increased the risk of lumbar spine BMD decrease significantly more, while ART affected femoral neck BMD of patients with higher bone metabolic activity significantly more.

Keywords: HIV, Bone mineral density (BMD), Tenofovir (TDF)/emtricitabine (FTC), Protease inhibitor (PI), Osteopenia, Osteoporosis, Urinary N-terminal telopeptide (NTx), Creatinine.


Abstract Information


Identifiers and Pagination:

Year: 2018
Volume: 12
Publisher Item Identifier: EA-TOAIDJ-2017-5

Article History:

Received Date: 22/12/2017
Revision Received Date: 10/05/2018
Acceptance Date: 15/05/2018
Electronic publication date: 30/5/2018

© 2018 Yoshino et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.


Correspondence: Address correspondence to this author at the Department of Internal Medicine, Teikyo University School of Medicine, 2-11-1 Kaga, Itabashi-ku, 173-8606, Tokyo, Japan; Tel: +81 3 3964 1211; (Ext. 33605); Fax: +81 3 3579 6310; E-mail: yyoshino@med.tekyo-u.ac.jp